Alert archive / North Dakota / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Jul 9, 2017, 2:41 AM MDT for 4 counties in North Dakota. It took effect at Jul 9, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2017, 2:41 AM MDT (08:41 UTC)
- In effect from
- Jul 9, 2017, 12:00 PM MDT
- Expired
- Jul 9, 2017, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 3195 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403 WWUS83 KBIS 090841 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 341 AM CDT Sun Jul 9 2017 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR ADAMS, HETTINGER, GRANT, AND SIOUX COUNTIES IN NORTH DAKOTA... .Critical fire weather conditions are expected across far south central and parts of southwest North Dakota. West winds will shift to the north with gusts up to 30 mph behind a cold front this afternoon. Highs will be around 100 degrees with humidity of 12 to 17 percent. Any fires that develop will likely spread rapidly. NDZ040-043-090945- /O.CAN.KBIS.FW.A.0001.170709T1800Z-170710T0200Z/ Slope-Bowman- 241 AM MDT Sun Jul 9 2017 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Bismarck has cancelled the Fire Weather Watch. Near-critical fire weather conditions are still expected across Slope and Bowman Counties today due to relative humidities around 15 percent, highs around 100 degrees, and a wind shift with a cold front. However, peak wind speeds are only expected to be around 15 mph with gusts to 25 mph for a short time, which is just below Red Flag Warning criteria. $$ NDZ041-042-044-045-091645- /O.UPG.KBIS.FW.A.0001.170709T1800Z-170710T0200Z/ /O.NEW.KBIS.FW.W.0001.170709T1800Z-170710T0200Z/ Hettinger-Grant-Adams-Sioux- 341 AM CDT Sun Jul 9 2017 /241 AM MDT Sun Jul 9 2017/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY, SHIFTING WINDS, LOW HUMIDITIES, AND HOT TEMPERATURES... The National Weather Service in Bismarck has issued a Red Flag Warning, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening. * AFFECTED AREA...Adams, Hettinger, Grant, and Sioux Counties. * WIND...West winds around 15 mph will shift to the north at 20 mph with gusts to 30 mph this afternoon. * HUMIDITY...12 to 17 percent * TEMPERATURES...Around 100 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur, which can contribute to extreme fire behavior. && $$ CJS/NH
4 follow-up statements
982 WWUS83 KBIS 091433 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 933 AM CDT Sun Jul 9 2017 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR ADAMS, HETTINGER, GRANT, AND SIOUX COUNTIES IN NORTH DAKOTA... .Critical fire weather conditions are expected across far south central and parts of southwest North Dakota. West winds will shift to the north with gusts up to 30 mph behind a cold front this afternoon. Highs will be around 100 degrees with humidity of 12 to 17 percent. Any fires that develop will likely spread rapidly. NDZ041-042-044-045-092245- /O.CON.KBIS.FW.W.0001.170709T1800Z-170710T0200Z/ Hettinger-Grant-Adams-Sioux- 933 AM CDT Sun Jul 9 2017 /833 AM MDT Sun Jul 9 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY, SHIFTING WINDS, LOW HUMIDITIES, AND HOT TEMPERATURES... * AFFECTED AREA...Adams, Hettinger, Grant, and Sioux Counties. * WIND...West winds around 15 mph will shift to the north at 20 mph with gusts to 30 mph this afternoon. * HUMIDITY...12 to 17 percent * TEMPERATURES...Around 100 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur, which can contribute to extreme fire behavior. && $$ twh
318 WWUS83 KBIS 091749 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1249 PM CDT Sun Jul 9 2017 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR ADAMS, HETTINGER, GRANT, AND SIOUX COUNTIES IN NORTH DAKOTA... .Critical fire weather conditions are expected across far south central and parts of southwest North Dakota. West winds will shift to the north with gusts up to 30 mph behind a cold front this afternoon. Highs will be around 100 degrees with humidity of 12 to 17 percent. Any fires that develop will likely spread rapidly. NDZ041-042-044-045-100200- /O.CON.KBIS.FW.W.0001.170709T1800Z-170710T0200Z/ Hettinger-Grant-Adams-Sioux- 1249 PM CDT Sun Jul 9 2017 /1149 AM MDT Sun Jul 9 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY, SHIFTING WINDS, LOW HUMIDITIES, AND HOT TEMPERATURES... * AFFECTED AREA...Adams, Hettinger, Grant, and Sioux Counties. * WIND...West winds around 15 mph will shift to the north at 20 mph with gusts to 30 mph this afternoon. * HUMIDITY...12 to 17 percent * TEMPERATURES...Around 100 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur, which can contribute to extreme fire behavior. && $$ twh
563 WWUS83 KBIS 092054 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 354 PM CDT Sun Jul 9 2017 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR ADAMS, HETTINGER, GRANT, AND SIOUX COUNTIES IN NORTH DAKOTA... .Critical fire weather conditions are expected across far south central and parts of southwest North Dakota. West winds will shift to the north with gusts up to 30 mph behind a cold front this afternoon. Highs will be around 100 degrees with humidity of 12 to 17 percent. Any fires that develop will likely spread rapidly. NDZ041-042-044-045-100200- /O.CON.KBIS.FW.W.0001.000000T0000Z-170710T0200Z/ Hettinger-Grant-Adams-Sioux- 354 PM CDT Sun Jul 9 2017 /254 PM MDT Sun Jul 9 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY, SHIFTING WINDS, LOW HUMIDITIES, AND HOT TEMPERATURES... * AFFECTED AREA...Adams, Hettinger, Grant, and Sioux Counties. * WIND...West winds around 15 mph will shift to the north at 20 mph with gusts to 30 mph this afternoon. * HUMIDITY...12 to 17 percent * TEMPERATURES...Around 100 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions will occur, which can contribute to extreme fire behavior. && $$ twh
506 WWUS83 KBIS 100153 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 853 PM CDT Sun Jul 9 2017 ...RED FLAG WARNING FOR ADAMS, HETTINGER, GRANT, AND SIOUX COUNTIES WILL BE ALLOWED TO EXPIRE... NDZ041-042-044-045-100300- /O.EXP.KBIS.FW.W.0001.000000T0000Z-170710T0200Z/ Hettinger-Grant-Adams-Sioux- 853 PM CDT Sun Jul 9 2017 /753 PM MDT Sun Jul 9 2017/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... Winds will continue to decrease this evening while relative humidity values will continue to increase. Therefore, the Red Flag Warning for Hettinger, Grant, Adams, and Sioux Counties will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 8, 11:51 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 8, 11:51 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1251 AM CDT Sun Jul 9 2017 .UPDATE... Issued at 1251 AM CDT Sun Jul 9 2017 Only minor changes were made with this update, primarily to accommodate trends in radar and the HRRR and ESRL HRRR through their 04 and 02 UTC cycles, respectively. The KBIS WSR-88D VAD wind profile has shown the expected southwesterly low-level jet ramping up to 35 kt since 0430 UTC, which should aide maintenance of scattered convection over central ND overnight. UPDATE Issued at 953 PM CDT Sat Jul 8 2017 Scattered showers with a few thunderstorms continue to push through mainly northwest into north central North Dakota. Previous forecast had this covered pretty well. Only changes needed at this point were to adjust precipitation chances a bit in line with current timing of the system. UPDATE Issued at 612 PM CDT Sat Jul 8 2017 Have adjusted low pops to line up with current radar trends as some very light showers are starting to move into far northwest North Dakota. Will progress low precipitation chances through northern areas through the evening. Later tonight into early Sunday, have added some low precipitation chances over the James River Valley where latest high-res models are indicating some precipitation chances in line with modest low level jet. && .SHORT TERM...(This evening through Sunday) Issued at 252 PM CDT Sat Jul 8 2017 The high-res guidance continue to suggest high-based convection may form across northwestern North Dakota this evening and spread eastward overnight. The latest runs actually have precipitation as far south as Jamestown late tonight. There could be enough shear and instability to produce a strong storm or two, but severe weather is not expected. On Sunday, a cold front will drop southeast across the area but move slowly enough that southwest and south central ND could reach 100 in some spots. Moreover, forecast soundings suggest deep mixing could tap into mid-level northwest winds around 30 mph. While there is uncertainty in peak wind speeds, and timing of the front/wind shift, there is sufficient concern to maintain a Fire Weather Watch in far southwest and far south central ND. .LONG TERM...(Sunday night through Saturday) Issued at 252 PM CDT Sat Jul 8 2017 Highs in the low to middle 90s are expected most days, mainly along and west of Highway 83 and hottest south and west of the Missouri River. By next weekend, it is possible the subtropical ridge could amplify again and set up another longer stretch of even hotter weather per trends in some recent GFS and ECMWF cycles. Tuesday, a shortwave is forecast to bring another shot of moisture to ND. However, timing of the cold frontal passage is uncertain, with the 00 UTC ECMWF faster and thus suggesting a lower threat of strong or severe convection than its GFS counterpart. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1251 AM CDT Sun Jul 9 2017 A few showers and thunderstorms will continue overnight in central ND. Low-level wind shear is also expected through about daybreak in the southwest and south central with 30-40 kt southwest winds at 2000 ft AGL at both KDIK and KBIS. Otherwise, VFR conditions are expected through Sunday with winds shifting to the north and northeast as a cool front moves southward during the day. && .FIRE WEATHER... Issued at 252 PM CDT Sat Jul 8 2017 Despite some uncertainty in peak wind speeds and the timing of the wind shift Sunday afternoon, there is enough confidence maintain a Fire Weather Watch across far southwest and far south central ND given potential for northwest wind gusts up to 30 mph, humidities of 10 to 15 percent, and high temperatures around 100 degrees. The choice of whether or not to upgrade to a Red Flag Warning with a later forecast release will likely hinge on confidence in the wind forecast and timing of the cold front. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from this afternoon through this evening for NDZ040>045. && UPDATE...CJS SHORT TERM...AJ LONG TERM...AJ AVIATION...CJS FIRE WEATHER...AJ
Hazardous weather outlook, Jul 8, 11:52 PM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1252 AM CDT Sun Jul 9 2017 NDZ040>045-100600- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1252 AM CDT Sun Jul 9 2017 /1152 PM MDT Sat Jul 8 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Fire Weather Watch is in effect Sunday afternoon through Sunday evening for far southwest and far south central North Dakota. Potentially gusty and shifting winds, low humidities, and temperatures around 100 degrees could cause critical fire weather conditions. See weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-100600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1252 AM CDT Sun Jul 9 2017 /1152 PM MDT Sat Jul 8 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms over portions of the area tonight. The probability of severe weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
Nearby
Red Flag Warnings in North Dakota, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.